Growing Hot Nodule


Question

I would appreciate the advice of your experts on one of my patients. She is a 70 yo woman with a hot nodule which increased from 3 to 3.8 cm between 2000 and 2002. It has recently increased over the past year to 5 cm. I saw her first a year ago. She has no compressive symptoms. She also has no symptoms of hyperthyroidism. PMH: S/P aortic defect repair in 1999 with moderate Mitral regurg., HTN, chronic renal insuff

DATA : TSH 0.24, FT4: 0.8, T3: 138. I-123 scan: MNG with autonomous nodule on left Thyroid u/s: left nodule now 5cm Rt 1 cm nodule.

I was planning to recommend treatment with I-131, but was wondering with the size increase if you would recommend anything else.? Thank you, Lisa Wisniewski, MD lawisn@earthlink.net

Add - I did recommend I-131, but patient preferred not to get that yet.

Response

The patient has a large, growing, mildly hyperfunctioning, nodule in a gland with other nodules, in the setting of several health problems. One approach would be surgical resection and if carefully performed might be very satisfactory. 131-I certainly would be suggested my many thyroidologists. Probably this would best be proceeded by FNA to rule out ma l ignancy, but the results may be indeterminate. The choice of dose should be carefu l ly considered, since it might be best to treat with a moderate dose rather than a huge ablative dose, which in this case would be quite large and give the adjacent area a high radiation dose. In Europe such patients are sometimes treated by direct ethanol injection into the nodule, but I believe experience with that technique is limited in USA. L De Groot, MD

Malabsorption of Thyroxine?


Question

I have a patient (I don't have her chart available to me tonight) whom, I suspect, is apparently simply not taking her oral thyroid medication at all for primary hypothyroidism. Despite increases in her dose of levothyroxine (Synthroid) from 150mcgs to 400mcgs over about a 4 month period of time, her thyroid levels never improved or increased at all. On the 400mcg qd dose her Free T4 was only .12 and TSH still greater than 150. On repeated questioning and challenging she insisted she was taking her medicine. She also said she was taking it fasting and without interfering meds. There was no h/o malabsorption or GI surgery. She is modestly obese (weighs about 180 lbs.), 26 and about 2 years postpartum without apparent other h/o noncompliance. I have elected to treat her with parenteral levothyroxine, working closely with her family physician, since she has not agreed to see me again(after I challenged her compliance) and she has refused a second opinion. I have started her on injections 3X a week initially at 25mcg IM x 3 doses and an increase of 25mcgs weekly. I have asked her primary clinic to give the injections to ensure that she receives them and so far she has come in for most of them. I was hoping to give her an alternative dosing schedule-perhaps once or twice a week. I would appreciate any recommendations you might have.Thank you. Wayne F. Leebaw, MD MPLS. MN.

Response

Certainly you could give her the appropriate dose of T4 IV twice or even once per week without a serious problem. However since this is probably life-long therapy, it would be better to figure out the difficulty. What we have done in cases like this, which are not unique, is to have the patient come to the office each day for two weeks. Our nurse gives the patient the dose to swallow into the mouth, watches the effort, has the patient swallow some water, and checks the mouth afterwards. At the end we measure the serum T4. While malabsorption secondary to certain drugs is a real prob l em, it is very uncommonly due to "natural causes". Leslie J De Groot,MD

Normal Thyroid Tests Except for Elevated RT3


Question

I am a physician who practice in El Paso, TX. I just got a patient complaining of fatigue with the following thyroid panel results:

TSH - 2.04 uIU/mL

T4 Total - 8.55 ug/dL (4.87 - 11.72)

T Uptake - 43.3 % (32 - 51)

Free Tiroxine Index - 9.26 ug/dL (5.93 - 13.13)

T3 Total - 1.03 ng/ml (0.58 - 1.59)

T3 Free - 2.90 pg/ml (1.7 - 3.7)

T4 Free - 1.37 ng/dL (0.70 - 1.48)

Thyroglobulin Autoantibodies - 14 U/mL (Reference range <60)

Thyroid Peroxidase Autoantibodies - 19 U/mL (Reference range <60)

Reverse T3 - 741 pg/ml (90 - 350)

All of the above tests were within range except Reverse T3 (normal ranges-90 to 350 pg/mL). I also read in some articles that TSH levels above 2.0 could be a sign of hypothyroidism. Do you colleagues think that a T3 thyroid replacement will benefit my patient in his fatigue?. Also any idea of why he got high Reverse T3 values?. He is currently taking the following drugs:

Amytriptiline: 125mg daily

Pherpenazine: 4mg daily

Indera (propanolol): 20mg daily

As fas as depression, he is now very stable and no showing signs or symptoms of depression.

I would appreciate your feedback regarding this patient.

Thanks in advance,

Roberto Meza M.D., El Paso, TX

Response

The explanation of the situation is possibly as follows. Even to the more recent stringent criteria his TSH is normal as well. The increase in rT3 may be caused by the use of propranolol. I patch the abstract of a study that we did, below. It shows, see attachment, that in healthy subjects the effect of propranolol on parameters of serum T3 and serum T4 is moderate but huge on serum rT3. I assume that, because the dose of propranolol that your patient is using is low, only rT3 falls out of range, but not T3 and T4 parameters. However the situation is not completely comparable as our subjects were healthy young men treated for the purpose of the study with 200 micrgr. T4/day, and 3 times daily with 80 mgr propranolol. Furthermore the dose of propranolol that your patient is using is so low as compared to our subjects that I am surprised that rT3 is affected to such an extent. It may be that your patient also has a mild non-thyroidal illness where there is an early rise of rT3. Maybe, that a combination of these 2 factors explains the hormone profile of your patient. At any rate I am pretty sure that the thyroid function of your patient is normal and does not explains his complaints

Kind regards,

Georg Hennemann

Am J Physiol. 1988 Jul;255(1 Pt 1):Three-compartmental analysis of effects of D-propranolol on thyroid hormone kinetics. van der Heijden JT, Krenning EP, van Toor H, Hennemann G, Docter R.

Tracer thyroxine (T4), 3.3',5-triiodothyronine (T3), and 3,3',5'-triiodothyronine (rT3) kinetic studies were performed in normal T4 substituted subjects before and during oral D-propranolol treatment to determine whether changes in thyroid hormone metabolism in a propranolol-induced low-T3 syndrome result from inhibition of 5'-deiodination or inhibition of transport of iodothyronines into tissues. Data were analyzed according to a three-compartmental model of distribution and metabolism. T4 plasma appearance rate decreased by 16% (P less than 0.01), reflecting a decreased intestinal absorption of orally administered T4 during propranolol. Serum T4 and free T4 levels increased significantly by 14%, whereas T4 metabolic clearance rate (MCR) was lowered by 26% (P less than 0.001). No changes were observed in size of the three T4 compartments or in fractional and mass transfer rates of T4 from plasma to the rapidly (REP) and slowly (SEP) equilibrating pools. Serum T3, free T3, T3 plasma pool, T3 mass transfer rate to REP and SEP, and the T3 pool masses were all significantly decreased during propranolol to a similar extent as the T3 plasma production rate (PR). T3 MCR decreased by 14% (P less than 0.05). Serum total and free rT3 increased, whereas the rT3 MCR was substantially lowered during propranolol (P less than 0.001). The rT3 plasma pool, rT3 REP and SEP, and the mass transfer rates to REP and SEP increased, whereas no alterations were observed in rT3 PR and fractional transfer rates of rT3 to